Clinical Topics

IBD Treatment Can Increase Squamous Cell Cancer Risk

by U.S. Medicine

May 23, 2019

PHILADELPHIA—Treatment with thiopurines is associated with an increased risk of squamous cell carcinoma of the skin in patients with inflammatory bowel diseases, according to a new study.

Researchers from the Corporal Michel J. Crescenz VAMC and the University of Pennsylvania Perelman School of Medicine, both in Philadelphia, studied outcomes of patients with IBD who developed SCC while receiving thiopurine therapy.

Results of the retrospective cohort study of 54,919 patients with IBD followed in the nationwide VA Healthcare System from Jan. 1, 2000, through May 23, 2018, were reported in Clinical Gastroenterology and Hepatology.1

From the larger cohort, the study team created a subcohort of patients with an incident diagnosis of SCC, confirmed by review of patients’ medical records. Those who had received treatment with thiopurines (exposed group) vs. those treated with 5-ASA and no prior exposure to thiopurines or tumor necrosis factor antagonists (unexposed group) were identified.

Defined as the primary outcome was death associated with SCC (SCC mortality). Data also was collected on baseline demographic features, exposure to ultraviolet light, Charlson comorbidity index, smoking status and environmental exposures.

For the study, followup began at the time of incident SCC diagnosis and ended at death or last recorded date in the health system. Cause-specific hazard models were used to estimate the adjusted and unadjusted hazard ratio, with 95% CIs, for SCC mortality.

Overall, 467 patients with incident SCC and included 449 patients—161 exposed and 288 unexposed—were used in the final analysis. Of those, 11 patients died from complications of SCC, eight in the exposed group and three in the unexposed group.  The estimated five- and 10-year cumulative mortality values were 2.9% and 2.9% in the exposed group and 0.4% and 0.9% in the unexposed group, respectively, according to the researchers.

The unadjusted and adjusted cause-specific HRs for SCC mortality associated with exposure were 7.0 (95% CI, 1.8-28.0; P=.006) and 8.0 (95% CI, 2.0-32.8; P=.004), respectively, the study calculated.

“Although the cause-specific mortality is relatively low, patients with IBD exposed to thiopurines who develop SCC have an increased risk of SCC-associated death compared to patients exposed to only 5-ASA,” study authors concluded.

Khan N, Lee H, Trivedi C, Kavani H, Medvedeva E, Xie D, Lewis JD, Yang YX. Mortality Associated With Development of Squamous Cell Cancer in Patients With Inflammatory Bowel Disease Receiving Treatment With Thiopurines. Clin Gastroenterol Hepatol. 2019 Mar 7. pii: S1542-3565(19)30254-X. doi: 10.1016/j.cgh.2019.03.005. [Epub ahead of print] PubMed PMID: 30853615.



Related Articles

VA Facing Critical Healthcare Staffing Shortages in Near Future

Replacing Retirees Hampered by Lower Salaries WASHINGTON—Oversight agencies are sounding the alarm that VA is plagued with large staffing shortages in critical areas, including physicians, registered nurses, physician assistants, psychologists and physical therapists, as well... View Article

Army Conducts First-in-Human Trial of MERS Coronavirus Vaccine

SILVER SPRING, MD—Middle East respiratory syndrome emerged first in Saudi Arabia in 2012 before spreading to several other countries, including a major outbreak in South Korea. In total, the MERS coronavirus infected more than 2,200... View Article


U.S. Medicine Recommends


More From dermatology

Dermatology

High Satisfaction with Teledermatology at Atlanta VAMC

ATLANTA—Teledermatology is comparable to face-to-face visits in providing accurate diagnoses and effective treatments, but it is not clear how patients feel about teledermatology models that more directly convey provider recommendations to patients. A study in... View Article

Dermatology

Erectile Dysfunction Drugs and Skin Cancer in Veterans

LEXINGTON, KY—Is there a relationship between phosphodiesterase 5 inhibitor drugs, prescribed for erectile dysfunction, and skin cancers? A large-scale study of veterans sought to determine that. A retrospective review using the VAs Informatics and Computing... View Article

Dermatology

Living With a Mystery Disease: One Woman’s Story

At 31, Susan Thornton developed an itchy rash around her waist.

Dermatology

Soft Tissue Infections in Military Trainees

Military trainees are at high risk for skin and soft-tissue infections (SSTIs) but, while Staphylococcus aureus is associated with purulent SSTI, it is unclear to what degree this pathogen causes nonpurulent cellulitis.

Dermatology

Types of Skin Lesions Referred by PCPs at VA

MINNEAPOLIS—Skin lesions sent to dermatology by primary care physicians (PCPs) represent a significant proportion of VA healthcare visits, according to a new study.

Subscribe to U.S. Medicine Print Magazine

U.S. Medicine is mailed free each month to physicians, pharmacists, nurse practitioners, physician assistants and administrators working for Veterans Affairs, Department of Defense and U.S. Public Health Service.

Subscribe Now

Receive Our Email Newsletter

Stay informed about federal medical news, clinical updates and reports on government topics for the federal healthcare professional.

Sign Up